Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Topeka, KS

August 17, 2007Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2007, 6:37 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 6:37 PM CDT (23:37 UTC)
Expired
Aug 17, 2007, 7:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 172338
SVRTOP
KSC117-131-180015-
/O.NEW.KTOP.SV.W.0070.070817T2337Z-070818T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
  WESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VERMILLION...OR ABOUT 23 MILES EAST OF MARYSVILLE...MOVING NORTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAILEYVILLE...
  SENECA...

STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3971 9630 3965 9616 3988 9601 3993 9619

$$
2 follow-up statements
000 
WWUS53 KTOP 172355
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT FRI AUG 17 2007

KSC117-180001-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
MARSHALL-
654 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED MARSHALL COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
      3993 9619

$$

KSC131-180015-
/O.CON.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
NEMAHA-
654 PM CDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN NEMAHA COUNTY...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF CENTRALIA...OR ABOUT 25 MILES EAST OF
MARYSVILLE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BAILEYVILLE AND SENECA.

AT 644 PM...A STORM SPOTTER REPORTED 50 MPH WIND GUSTS 4 MILES 
SOUTHWEST OF CENTRALIA.

AT 647 PM...SPOTTERS REPORTED 50 MPH WIND GUSTS 4 MILES SOUTH OF 
BAILEYVILLE.

STRONG AND DAMAGING WINDS ARE POSSIBLE FROM THIS STORM. TAKE COVER 
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
      3993 9619

$$
000 
WWUS53 KTOP 180012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT FRI AUG 17 2007

KSC131-180021-
/O.EXP.KTOP.SV.W.0070.000000T0000Z-070818T0015Z/
NEMAHA-
711 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NEMAHA COUNTY WILL
EXPIRE AT 715 PM CDT...

AT 711 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS OF 40 
TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3983 9624 3971 9619 3969 9613 3988 9601
      3993 9619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:31 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 3:31 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT FRI AUG 17 2007

.DISCUSSION...

UPPER PATTERN OF TROUGH-RIDGE-TROUGH ACROSS THE CONUS WITH BEST
WESTERLIES WELL REMOVED FROM THE CENTRAL PLAINS. WEAK SURFACE FRONT
HAS LOST MUCH OF ITS DEFINITION DURING THE DAY...WITH RADAR AND
SATELLITE IMAGERY SUGGESTING ITS LIKELY LOCATION FROM NEAR EMP TO
NEAR BIE EARLY THIS AFTERNOON. SCATTERED THUNDERSTORM ACTIVITY
ASSOCIATED WITH WHAT WAS -ERIN- HAD REACHED WESTERN OKLAHOMA WITH
ASSOCIATED CIRRUS ALREADY INTO CENTRAL KANSAS.

CUMULUS DEVELOPMENT IS WELL UNDERWAY IN AREAS OF WEAK CONVERGENCE
AND WILL BE WATCHING RADAR TRENDS THROUGH ISSUANCE TIME ON LAST
MINUTE ADJUSTMENT WITH LAPS ANALYSIS SHOWING LITTLE IF ANY
CONVECTIVE INHIBITION REMAINING OVER MUCH OF THE CENTRAL CWA. WIND
FIELDS ARE QUITE WEAK SO IT STILL APPEARS HEAVY RAINS WILL BE THE
MAIN CONCERN WITH LITTLE ORGANIZATION AND SLOW CELL MOTIONS. SHOULD
SEE A LULL IN ACTIVITY AROUND 06Z WITH POTENTIAL FOR MORE ELEVATED
CONVECTION TOWARD DAWN. THERE IS SOME AGREEMENT IN WEAK LOW LEVEL
WARM AIR ADVECTION DEVELOPING AS THE LOW LEVEL JET PEAKS BUT
INSTABILITY IS SOMEWHAT IN QUESTION WITH DIFFERING AMOUNTS OF LOW
LEVEL MOISTURE FORECAST. WILL MENTION SOME SMALL CHANCE FOR
CONVECTION AFTER MIDNIGHT.

ATTENTION THEN TURNS TO INCREASING MOISTURE AND LIFT WITH REMNANTS
OF -ERIN-. THE GFS APPEARS TO BE GREATLY AFFECTED BY CONVECTIVE
FEEDBACK FROM CONVECTION NEAR LBB AND BRINGS THIS NORTHEAST MUCH
QUICKER THAN MOST OF THE OTHER MODELS. STILL APPEARS BEST COVERAGE
OF PRECIP WILL BE DURING THE AFTERNOON HOURS AND IN THE SOUTHEAST
BUT EXPECTING AT LEAST SCATTERED COVERAGE SO HAVE INCREASED POPS
SOMEWHAT. TEMPS WILL BE TRICKY BUT COOLER HIGHS LOOK TO BE A GOOD
BET WITH INCREASED CLOUD COVER AND RAIN COOLED AIR ADVECTING IN.

65

CIRCULATION ASSOCIATED WITH ERIN WILL BE AFFECTING EASTERN KANSAS
SATURDAY NIGHT INTO SUNDAY. UKMET...NAM AND GFS BRING THE
CIRCULATION NORTH FROM TEXAS ACROSS OKLAHOMA INTO SOUTHEAST KANSAS
BY SATURDAY AFTERNOON. MOISTURE WILL PLENTIFUL FOR SHOWERS AND
THUNDERSTORMS ACROSS EASTERN SECTIONS OF THE CWA. PRECIPITABLE WATER
VALUES INCREASE TO AROUND 2 INCHES BY 00Z SUNDAY. 850-700 MB THETA
RIDGE WILL BE LOCATED OVER EASTERN KANSAS AND WESTERN MISSOURI. 300
MB TROUGH WILL BE MOVING EAST ACROSS THE CENTRAL PLAINS AND PROVIDE
SOME ADDITIONAL LIFT SATURDAY NIGHT. STORMS WILL LIKELY BE SLOW
MOVING AND WITH THE TROPICAL MOISTURE WILL MENTION HEAVY RAINFALL
SATURDAY NIGHT AND SUNDAY MORNING. WITH TIMING OF THE MOVEMENT OF
THE UPPER CIRCULATION EAST INTO MISSOURI AS THE NAM IS SLOWER THAN
THE GFS AND UKMET WILL KEEP SOME SMALL POPS INTO THE EASTERN ZONES
ON SUNDAY NIGHT.

A SHORTWAVE TROUGH WILL MOVE ACROSS NEBRASKA ON MONDAY AND SCATTERED
CONVECTION IS POSSIBLE MONDAY MORNING ACROSS THE NORTHERN CWA AS THE
SYSTEM MOVES EAST ACROSS SOUTHERN NEBRASKA. 53

TUE-FRI...BREAKDOWN OF UPPER RIDGE AGAIN THE MAIN CONCERN...AS 500H
LOW SLIDES ACROSS CANADA. SERIES OF WEAK SHORTWAVES EMBEDDED IN
NEARLY ZONAL FLOW...AND FRONTAL BOUNDARY PLACEMENT WED/THUR MAIN
SOURCES FOR POTENTIAL CONVECTION NEXT WEEK. TUES LOOKS TO BE A WARM
DAY...WITH GUSTY SOUTHERLY WINDS PREVALENT AHEAD OF LEE TROUGH...AND
WARM 850MB TEMPS. 500H HIGH OVER SE US WILL ALSO HELP TO KEEP WARM
CONVEYOR BELT STREAMING INTO THE REGION...WED LIKELY ABOVE NORMAL AS
WELL. A FEW SHOWERS ARE POSSIBLE ALONG THE NEBRASKA BORDER TUESDAY
NIGHT WHERE BEST MIDLEVEL MOISTURE AND ISENTROPIC LIFT ON THE 320K
SURFACE WILL BE...AND LL JET CRANKS UP. SLOWED PROGRESSION OF THE
MAIN SHORTWAVE/SURFACE COLD FRONT A BIT TO THE WED EVE/THU
TIMEFRAME. GFS SEEMS A BIT TOO FAST IN THE PROPAGATION OF THE
WAVE...AND PREFERRED TO STICK WITH THE SLOWER ENSEMBLE SOLUTION.
CLOUDS AND RAIN WILL INCITE A BRIEF COOL DOWN IN THE WAKE OF THE
FRONT THU AND FRI. BOUNDARY EXPECTED TO SOMEWHAT STALL OUT ALONG THE
NE/KS BORDER THU/FRI...AND 500H FLOW TO TAKE ON A MORE NORTHWESTERLY
COMPONENT. ANOTHER KINK IN THINKING IS THE INTERACTION OF TROPICAL
SYSTEMS ERIN AND MORE SO DEAN IN THE LATER PERIODS. NOT MUCH
CONFIDENCE IN TRACK OF EACH SYSTEM...THEREFORE MADE NO DRAMATIC
CHANGES TO THE FORECAST IN RESPONSE TO EITHER FOR THIS TIME FRAME.

99

&&

.AVIATION...
WILL KEEP A MENTION OF CB ONLY IN THE TAFS THIS AFTERNOON WITH MUCH
UNCERTAINTY ON THE COVERAGE AND LOCATION OF CONVECTION. LIGHT
SURFACE WINDS WILL BRING SOME CONCERN FOR LOW LEVEL WIND SHEAR WITH
SOUTH WINDS AROUND 20KT PROGGED NOT FAR OFF THE SURFACE...BUT LOOKS
LIKE REACHING INCLUSION CRITERIA IS A LONG SHOT. MAY ALSO BE A BR/HZ
ISSUE IN THE 08Z-14Z TIME FRAME BUT WILL LEAVE THAT TO SUBSEQUENT
SHIFTS. HAVE ALSO KEPT ANY PRECIP MENTION OUT OVERNIGHT AND INTO
SATURDAY WITH CONVECTION EXPECTED TO HOLD OFF UNTIL AFTERNOON FOR
THE MOST PART. 65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 3:57 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI AUG 17 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-181200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY EAST OF A
MARYSVILLE TO MANHATTAN TO HERINGTON LINE. THEN AGAIN LATE IN THE
NIGHT MAINLY NORTHEAST OF A WASHINGTON TO GARNETT LINE. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY
NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 17, 5:30 PM CDT, 1 hour 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT FRI AUG 17 2007

KSZ023-172315-
POTTAWATOMIE-
530 PM CDT FRI AUG 17 2007

THROUGH 615 PM CDT...A SMALL COMPLEX OF THUNDERSTORM WILL MOVE
NORTHEAST AT 10 MPH ACROSS PORTIONS OF WEST-CENTRAL POTTAWATOMIE
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE WESTMORELAND...BLAINE AND WHEATON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 17, 6:14 PM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT FRI AUG 17 2007

KSZ023-172345-
POTTAWATOMIE-
614 PM CDT FRI AUG 17 2007

THROUGH 645 PM CDT...A SMALL COMPLEX OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 5 MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS OF 45 TO 55 MPH...BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE WESTMORELAND AND BLAINE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 17, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 W WESTMORELAND        39.40N 96.47W
08/17/2007                   POTTAWATOMIE       KS   TRAINED SPOTTER

            COTTONWOOD TREE BLOWN DOWN OVER ROAD BY THUNDERSTORM
            WINDS.

&&

KAYS
Special weather statement, Aug 17, 6:34 PM CDT, 3 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI AUG 17 2007

KSZ010-011-180015-
MARSHALL-NEMAHA-
634 PM CDT FRI AUG 17 2007

THROUGH 715 PM CDT...AN ISOLATED THUNDERSTORM WILL MOVE NORTH AT 20
MPH ACROSS PORTIONS OF WESTERN NEMAHA AND EASTERN MARSHALL COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 45 TO 55 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
VERMILLION...CENTRALIA...BAILEYVILLE...AXTELL AND SENECA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:00 PM CDTSevere Thunderstorm WarningTOPJefferson22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.